I do study Candida albicans but I am not a medical doctor. We study it in a lab setting, not in a clinic, and thus I am definitely not an expert as to clinical ramifications.
I do know that yeast "love" high sugar and when you are on steroids, especially prednisone, that the blood sugar levels very often increase which gives the yeast a more favorable environment to grow. This is usually the prevalent reason why those on oral steroids are prone to overgrowth of Candida. Also, the immune system is suppressed which also acts in the yeasts’ favor. Most of us have Candida albicans growing in our gut and we are no worse for it. Only when artificial conditions favor its growth over the normally present flora does it become a problem.
I believe diflucan is a brand name for fluconazole. Fluconazole is “fungistatic” and not “fungicidal”. This means that it stops the growth of yeast but does not actually kill all of it. The idea is to treat with fluconazole to get the numbers way down (it works within a couple of days) and keep it there until the body is back to normal conditions and the yeast will be kept in check normally by the body. For some this means a long time on the drug. Dillon was actually on 400mg/day for months. He had a bad infection in his esophagus, which was found during an upper scope to help rule out Crohn’s. After his initial treatment they kept him on the drug the whole time he was on prednisone. You mention that your daughter is on a different steroid. Maybe it does not affect blood sugar levels the same way? In that case they might not have to continue treating with fluconazole for so long?
I am sorry if I am rambling but I am trying to give you a complete picture. You ask about the yeast “digging” in. If you are talking in context of the fluconazole treatment then answer is thus, sort of, yes. Again, they are not completely killed. Some are still sitting there, dormant, and then if conditions again favor their growth they take off again. The idea is to keep them at bay until the body conditions are back to those that keep them in check. I would think that the low carb diet would have done sort of the same thing. In low sugar the yeast would have slowed down a lot but then upon a normal diet, if there were underlying conditions favoring their growth, they would have started up again.
There is still so much that is not understood about Candida growth in the body. I believe the general thought is that Candida albicans is not involved as a cause of IBD but its increased growth is a result of the changed conditions of the intestinal flora and in combination with the many drugs used. That is the thought of most researchers but the take home message is that no one REALLY knows. This is a huge debate. There is still so much research that needs to be done.
I completely understand your angst. In my belief, if your daughter has a possible fungal infection and the docs want to treat it with diflucan, that it should be started as soon as possible… especially if she on a steroid. I think it is really good that you are seeing an immunologist as well as your GI. When we were at Sick Kids, Dillon’s GI collaborated with someone from their Infectious Disease Unit concerning his fluconazole treatment.
I hope things improve very soon for your whole family.
Mom to Dillon (age 19) who had three major UC flares over two years....Very sick. Colectomy Sept/09, J pouch built Jan/10 and take down Feb/10. Now out living life at University and doing great. NO MEDS